Hail, Cherokee
- When
- April 29, 3:24 AM CST
- Where
- Cherokee County, Daisy Hill
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.330, -94.780
A stalled frontal boundary across southeast Kansas and an upper level trough over the region developed strong to severe storms. These storms produced marginal severe hail and severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A stalled frontal boundary across southeast Kansas and an upper level trough over the region developed strong to severe storms. These storms produced marginal severe hail and severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 29, 2:04 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 304 AM CDT SUN APR 29 2012 .DISCUSSION... THE FORECAST REMAINS CHALLENGING WITH THE MAIN FOCUS IN THE SHORT TERM ON SHOWERS AND THUNDERSTORMS MOVING INTO THE OZARKS AND SOUTHEASTERN KANSAS OUT OF OKLAHOMA...THE BOUNDARY CURRENTLY NORTH OF INTERSTATE 44...AND FOG ONGOING ACROSS PORTIONS OF CENTRAL MISSOURI. IN THE NEAR TERM...LOCATIONS FROM FORT LEONARD WOOD TO VICHY HAVE SEE DEWPOINT DEPRESSIONS REACH ZERO DEGREES AND AS A RESULT FOG WITH VISIBILITIES LESS THAN A QUARTER MILE AT TIMES HAS BEEN OCCURRING. THIS SHOULD CONTINUE UNTIL SUNRISE AND WILL CONTINUE TO MONITOR THIS AS MOISTURE POOLING ALONG THE BOUNDARY MAY SLOWLY SLIDE SOUTHWEST ALONG THE PLATEAU. SHOWERS AND THUNDERSTORMS WERE ALSO BEGINNING TO MOVE NORTH AND EAST INTO EXTREME SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI ALONG THE BOUNDARY. DECENT ISENTROPIC UPGLIDE WAS NOTED ACROSS THIS REGION WITH AN APPROACHING LOW LEVEL JET EXPECTED TO IMPINGE THE CWA LATER THIS MORNING. INSTABILITY EARLY THIS MORNING WAS AROUND 1000-1500 J/KG OF MUCAPE. THIS SHOULD KEEP THE THUNDERSTORMS ELEVATED THOUGH SOME HAIL UP TO NICKLES MAY OCCUR WITH THE STRONGER STORMS. THE AREAS ALONG AND NORTH OF THE BOUNDARY...NORTH OF I-44...SHOULD SEE THE GREATEST AMOUNT OF PRECIPITATION WHICH MAY BE MODERATE TO HEAVY AT TIMES. SOME LIGHTER SHOWERS AND FEW ISOLATED STORMS WILL BE POSSIBLE THOUGH SOUTH OF THE BOUNDARY. THE BOUNDARY/INVERTED SURFACE TROUGH WILL REMAIN ACROSS THE REGION INTO EARLY THIS WEEK AND BE THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. THESE WILL OCCUR AS A CUTOFF UPPER LEVEL LOW OVER THE NORTHERN PLAINS SHIFTS INTO CENTRAL CANADA AND THE UPPER LEVEL FLOW TRANSITIONS TO MORE ZONAL IN NATURE. THUS WILL ALLOW SEVERAL SHORT WAVES TO MOVE ACROSS THE CENTER OF THE CONUS AND INTERACT WITH THE MEANDERING TROUGH/BOUNDARY OVER MISSOURI. THE PERSISTENT BOUNDARY WILL FINALLY LIFT NORTH OF THE REGION ACROSS IOWA AND THE GREAT LAKES REGION TUESDAY NIGHT AND BRING A PERIOD OF DRY WEATHER TO THE OZARKS FOR THE MIDDLE OF THE WEEK. THIS MAY BE SHORT LIVED AS A DIGGING UPPER LEVEL TROUGH OFF THE WEST COAST WILL TRANSITION THE UPPER LEVEL FLOW TO MORE SOUTHWESTERLY AND A SURFACE LOW BEGINS TO MOVE EAST OUT OF THE COLORADO ROCKIES. THIS WILL BRING ANOTHER WEAK FRONTAL BOUNDARY INTO THE REGION FOR LATE THURSDAY NIGHT INTO EARLY FRIDAY AND ANOTHER SHOT OF RAIN. UPPER LEVEL RIDGING WILL THEN BEGIN TO OVERSPREAD THE REGION FOR NEXT WEEKEND WHICH SHOULD PROVIDE THE AREA WITH A RESPITE FROM RAINFALL AND A RETURN OF WARM TEMPERATURES AND SUNNY SKIES. HATCH && .AVIATION... FOR THE 06Z TAFS...VERY CHALLENGING FORECAST OVER THE NEXT 24 HOURS. SURFACE BOUNDARY JUST TO THE NORTH OF JLN/SGF WILL CONTINUE FOCUS ISOLATED/WIDELY SCATTERED SHRA/TSRA FOR A FEW MORE HOURS INTO THE OVERNIGHT. SHOULD SEE SHRA/TSRA AFFECT JLN AND SGF PRIOR TO SUNRISE. HAVE KEPT BBG OUT OF SHRA/TSRA...ALTHOUGH MVFR VIS WILL BE POSSIBLE PRIOR TO SUNRISE. ANY RESTRICTIONS TO VIS/CIG FOR JLN/SGF WILL BE ASSOCIATED WITH TSRA AND HAVE SCALED BACK ON THE PREVIOUSLY PESSIMISTIC EXTENDED PERIOD OF LOW END MVFR. ANOTHER ROUND OF SHRA/TSRA WILL BE POSSIBLE LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. HAVE HANDLED THIS WITH VCTS FOR NOW. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 248 AM CDT SUN APR 29 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 248 AM CDT SUN APR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. ELEVATED FOG RISK. DISCUSSION... FOG WITH VISIBILITIES DOWN TO A HALF MILE OR LESS CAN BE EXPECTED FOR THE REMAINDER OF TONIGHT ACROSS CENTRAL MISSOURI. THE MOST WIDESPREAD FOG WILL OCCUR IN THE ROLLA AND VIENNA AREAS...AS WELL AS AROUND AREA LAKES AND STREAMS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTH OF A WARM FRONT ACROSS PORTIONS OF CENTRAL MISSOURI AND THE EASTERN OZARKS TONIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE TONIGHT FROM SOUTHEAST KANSAS INTO PORTIONS OF SOUTHWEST AND WEST CENTRAL MISSOURI. THERE IS A LIMITED RISK FOR SEVERE STORMS WITH HAIL TO THE SIZE OF QUARTERS AND LOCALIZED DAMAGING WIND GUSTS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS AN ELEVATED RISK FOR SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING AS INCREASING INSTABILITY AND FAVORABLE WIND SHEAR INTERACT WITH A FRONT STALLED ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY RISKS WITH ANY SEVERE STORMS THAT DEVELOP. THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS WEEK WITH MARGINALLY SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE MONDAY AND TUESDAY. ANOTHER CHANCE OF STORMS IS EXPECTED THURSDAY. WIND GUSTS OVER 30 MPH WILL BE POSSIBLE ACROSS EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF SOUTHWEST MISSOURI ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT SUN APR 29 2012
KSZ097-101-290930-
CHEROKEE KS-CRAWFORD KS-
355 AM CDT SUN APR 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE AND
SOUTHERN CRAWFORD COUNTIES UNTIL 430 AM CDT...
AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF FAULKNER...OR 3 MILES
SOUTHEAST OF OSWEGO...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL IS
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BEULAH...CARONA...CHEROKEE...CHICOPEE...
COLUMBUS...FAULKNER...FRANKLIN...FRONTENAC...GIRARD...HALLOWELL...
LONE OAK...MCCUNE...OPOLIS...PITTSBURG...RINGO...ROSELAND...
SCAMMON...SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE...WEIR...WEST
MINERAL AND YALE.
PEOPLE IN NORTHWESTERN CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...
INCLUDING WEST MINERAL...CARONA...SCAMMON...WEIR AND CHEROKEE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
LAT...LON 3753 9493 3754 9462 3732 9462 3701 9500
3711 9508 3730 9509
TIME...MOT...LOC 0855Z 220DEG 29KT 3717 9504
SCHAUMANNThe Springfield radar (KSGF), 123 km away, was scanning. The volume nearest the first event began at 09:23 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
A spotter reported wind gusts up to 60 mph.
A Sheriff Deputy estimated wind gusts up to 60 mph.
The Emergency Manager estimated wind gusts up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373251, 373253, 373254, 373263, 373255, 373259, 373260, 373261, 373264, 373262, 373265.